Citalopran anti-depressant

Have noticed a few messages regarding the taking of Citalopran for depression. Would say that, for me, they're OK, they keep me ticking over well (I'm of older age-group).

Reason for writing this is that a TV catchup programme (Mon.1/7/13) (can't remember or find name!!) was concerning views that taking ANY anti-depressant and Epillan for epilepsy whilst being or becoming pregnant has, it is believed, caused significant problems in some babies being born with heart problems mainly. Citalopran was mentioned with one particular mother saying she would have stopped immediately had she even thought it could affect her baby which it seriously had. I thought this worth passing on.

9 Replies

  • Hi

    I have been taking 10mg of citalopram now for 19 days for high anxiety, with no result as yet for high anxiety with terrible symptoms making me feel very

    unwell, however I am not pregnant, I am sure your information will help as I have seen somewhere of pregnant women taking these who maybe could air there concerns with there GP. Information is always good.




  • I take 20 mg and it does take a few weeks to kick in. Anxiety heightens problems as well doesn't it ? Personally, I'd go for a higher dose. Does the weather affect you? It does me and today's dull.

    Good luck Bonnie, may you soon feel a lot better.

  • I have to see the doc in a week so I expect will go up to 20mg then. Yes anxiety does make things worse , mine is very physical on a daily basis, this was the only reason I decided to try Citalopram. The weather does effect me a little bit, it is dull here today. However the bright sun effects me more in the way of I have black floaters and grey lines in my eyes and they are more prominent in the light of sun.



  • Hi worried, i have taken various ads and have returned ti Citalopram which suits me best. I am lucky in that i don't suffer from side effects but i did end up upping the dose to 40 mg and hope eventually to drop down to 20mg.. I have learned finally not to wait while i reach the deepest depths of depression before i resort to ads because its takes a while to kick in and swapping and changing is not a good idea it all just takes longer and i have found there is no 'instant' cure,you have to ride the storm and not give up the fight!

  • I take it, and it worried me, but at the end of the day there is always risks when taking meds during pregnancy, so I suppose I would stop with help from my GP if I found out I was. bit worrying though, as you don't always know in time. Bonnie, I would wait another few days, then go to your Doc. it can take three weeks to work, and at the beginning I lost about two stone in weight and heard of others who were the same. Most of the initial side effects disappear over time. Good luck xx

  • Not knowing in time when pregnant is a big problem ! I guess being aware of possible effects at least gives you some choice. Glad you're getting on better now.

  • Hi guys,

    Just wanted to offer some information based on actual statistical findings presented by the NHS. Obviously the positive effects of anti-epileptics and antidepressants including the SSRI Citalopram cannot be denied; although it IS worth being true to real life and saying, yes, there is in fact lots of data and scientific studies with published research indicating that anti-epileptics or antidepressants are possibly harmful to the developing foetus. It's worth mentioning that I am led to believe the new-era SSRIs, such as Citalopram (used in anxiety more commonly than anti-epileptics); are relatively not so bad - but we cannot guarantee in any way that medication of any form will not affect a developing unborn. Everybody is different.

    If anybody reading is having thoughts about the above, it's probably best to have a chat with your doctor. Lots of info can be found online but check your sources and try not to be scared of medication based on newspapers and magazines. Everything will effect everybody differently, so it's always best to judge things for yourself, in any situation.

    Links and further reading:

    Antiepileptic drugs and birth defects

    NHS Wales: Antidepressants worth the risk? Yes.



  • Thanks Ben, it's a difficult one. I just think being aware of possible risks at least gives you the choice whether to take medicines or not.

  • Yes thanks Ben, and thank you for your comments to worried1 ;)

You may also like...